AHA: Breast cancer treatments could raise risk of CVD

Twitter icon
Facebook icon
LinkedIn icon
e-mail icon
Google icon
 - breast cancer

Certain breast cancer therapies, including popular HER-2 targeted treatments, could be harmful to the heart in patients already at an increased risk for cardiovascular disease (CVD), the American Heart Association reported this week in a new scientific statement.

Breast cancer and CVD already share a number of risk factors—older age, obesity, onset of menopause, low-quality diets and family history are just a handful of components that can influence both illnesses. So it makes sense that, by the time a breast cancer survivor turns 65 years old, she’s actually more likely to die from heart disease than cancer.

“Any patient who is going to undergo breast cancer treatment, whether they have heart disease at the beginning or not, should be aware of the potential effects of the treatments on their heart,” Laxmi Mehta, MD, chair of the writing group for the new statement, said in an AHA release. “This should not deter or scare patients from undergoing breast cancer treatment, but should allow them to make informed decisions with their doctor on the best cancer treatment for them.”

It’s essential for cancer patients and their clinicians to pay close attention to overall health—including heart function—before, during and after cancer treatments, she said.

“Ideal breast cancer outcomes are reliant on coexisting cardiovascular health along the entire journey of breast cancer treatment,” Mehta et al. wrote in the statement. “At the time of initial presentation, cardiac risk factors and preceding CVD can impact cancer treatment options.”

According to the scientific statement, published Thursday morning in the AHA journal Circulation, certain targeted cancer therapies and the way in which chemotherapy drugs are administered can alter a breast cancer patient’s risk of CVD. HER-2 targeted therapies, for example, are designed to combat more aggressive breast cancers, but can disrupt heart function as a result.

Heart failure can reverse itself in some of these cases, Mehta and colleagues wrote, but in others it’s a permanent problem.

Patients could also benefit from receiving common chemotherapy drugs like doxorubicin slowly, rather than all at once. Studies have suggested administering doxorubicin intermittently can reduce a patient’s odds of developing CVD. For metastatic breast cancer patients who are prescribed high doses of doxorubicin, the cardioprotector dexrazoxane could reduce cell damage, though more large-scale research is needed before clinicians can make any recommendations, the authors said.

Anthracyclines, too, can result in abnormal heart rhythms that could morph into life-threatening arrhythmias, Mehta et al. wrote, and some radiation therapies have been known to encourage artery blockages and coronary artery disease. Another common treatment using antimetabolites has the ability to cause artery spasms and myocardial infarction.

“Clearly, there are common risk factors between breast cancer and CVD,” the statement read. “The care of these patients extends beyond the silos of cardiology and oncology and should be interdisciplinary, with vigilance with regard to the primary prevention of CVD along with the secondary prevention of CVD.”

The most important thing to recognize, Mehta and co-authors wrote, is that though heart disease and cancer share a handful of risk factors, most of those risks can be reduced through self-care. Being physically active, eating well, maintaining healthy body weight, blood pressure and cholesterol levels, avoiding smoking and controlling blood sugar are all relatively simple fixes.

“As the population ages, there will likely be more women with breast cancer, CVD or both,” Mehta et al. said. “With the evolving intersection of the cardiovascular and oncologic fields, comprehensive care is an essential element in the management of cancer patients to maximize gains in cancer treatment while minimizing the potential deleterious impact on cardiovascular health.”